A research result about the “nocebo effect” of statin, the base material for medications to treat dyslipidemia, has recently drawn a lot of attention from the medical community. Nocebo effect, which is the opposite concept of the placebo effect, refers to a phenomenon that if patients have doubts about a medicine’s effect, the drug does not get to work.
British researchers conducted the ASCOT-LLA (Anglo-Scandinavian Cardiac Outcomes-Lipid Lowering Arm) study – a double-blind, randomized control study -- in 10,000 hypertension patients ages 40-79 who have three or more cardiovascular risk factors. And the researchers concluded that “muscle syndrome,” one of the statin’s side effects, was not caused by drugs but by the patients’ psychological reasons, i.e., the nocebo effect.
The result of this research suggests that doctors shouldn’t give excessive fear of adverse drug reactions to patients. At the same time, however, patients have the right to know of these side effects. It can develop into an issue of legal responsibility if things go awry. So how should physicians tell patients to take specific drugs while preventing their nocebo effects?
Peter Sever, a clinical pharmacology and therapeutics professor from Imperial University, who led the ASCOT-LLA study, emphasized physicians’ role in providing correct information about statin for patients. In a recent interview with Korea Biomedical Review, Professor Sever also maintained that drug instructions should state only those side effects which are directly related to the medications.
|Professor Peter Sever explains the nocebo effect of statin in a recent interview with Korea Biomedical Review.|
Question: Will you explain the ASCOT-LLA study?
Answer: There have been many cases in which patients stopped taking statin or doctors stopped prescribing the statin for fear of its adverse reactions. When the patients knew that they were taking statin during the actual observational and clinical research, about 20 percent complained about the muscle pain.
When these adverse effects were made public by the media, some of them were exaggerated. They even hinted at how the harmful effects of the drug were much more significant than the positive effects of statin. Especially in Britain, more than 100,000 patients stopped taking the statin for fear of its ill effects.
So we conducted the ASCOT-LLA research to make an in-depth observation. We proceeded with double-blind, randomized controlled trial (RCT) for the first 3.3 years, and turned toward the open-label method for 2.2 years, during which the subjects knew about the drug they were taking. In the early stage of the study, there was no difference between the two groups for the adverse effects of statin, including muscle pains, under the double-blind RCT.
However, during the open-label phase, the number of patients who complained of muscular pain increased about 40 percent. Therefore, the symptoms of patients complaining about their muscles are not related to the symptoms associated with the statin, but rather because of the patient's psychological perception that they might have manifested themselves.
Q: One of the criticisms of the research was the minimum dosage used.
A: It is true that 10 milligrams of atorvastatin were used in the study. However, there was no excessive adverse effect of the drug in the other half of the double-blind study when 40mg and 80mg of atorvastatin were administered. Therefore, the impact of side effects is attributable to the psychological impact.
There are some rumors that if Asian people take a high dosage of statin, it increases the chance for adverse side effects, but there is no scientific evidence. Although there is no scientific evidence, people are prescribed a low dosage of the medication or inefficient drugs due to the fear of the side effects. Many patients are taking an unnecessarily low dosage of statin.
If you look at the data from the RCT research, there are no differences in adverse side effects when taking 10mg or 80mg of atorvastatin. So the statement of taking a high dosage of the medication increases the chances of adverse effects has no scientific evidence. But taking 80mg simvastatin might increase the chances of muscle pain, although this is an unusual circumstance.
Taking high dosage of the medication increases the chances of adverse effects could also be another example of the nocebo effect (Although there is no research regarding this topic). The perception that "side effects may appear" is based on a misunderstanding.
Q: Isn’t it possible that Asians can show different disease patterns or unusual reactions to drugs?
A: Cardiovascular diseases are affected more by LDL-C(low-density lipoprotein cholesterol) numbers than ethnicity. Patients need to target at 70mg/dL of LDL-C levels. If patients are prescribed inefficient amount because the adverse effects of the drug, then they can’t be treated appropriately. This situation is frequently happening in India. Patients in India are prescribed inefficient amounts of statin, so many people do not meet the 70mg/dL of LDL-C levels.
If a patient is suffering from myocardial infarction (MI) or had an ischemic stroke, then they must take at least 40mg of atorvastatin to meet the 70mg/dL of LDL-C levels. It is essential to take the right kind of medicine at the right type of dosage.
Currently, the United States and Europe advised patients to use statin based on the risk of cardiovascular disease. They set the standards for the likelihood of occurrence at lower or higher than 10 percent for 10 years, they recommend patients to be treated with statin therapy if the risks reach 10 percent or higher.
Q: There was also research which showed statin can cause diabetes.
A: Some data indicated that the risk of diabetes increases 9 percent during the use of the statin. If you look at the data carefully, however, diabetic patients were found to be obese, had a family history of diabetes, or already had a high level of diabetes mellitus test. Therefore, we can conclude that they already had a high chance of diabetes regardless of statin
Q: How much information should a patient be allowed to have when they take the statin?
A: The thought of statin is causing muscle pain is already well known. In the clinical fields, doctors must let the patients know that the adverse effects causing muscle pain is very rare at 1 out of 10,000 people who take medicine. They must also make the patients know that common muscle pain in the legs, for example, is not due to the statin. Even if there are muscle pains caused by statin, doctors need to inform the patients that it is neither dangerous nor disadvantageous for patients.
It is vital for the physician to provide and educate the patient with the correct information. In the case of myocardial infarction, prevention of relapse is essential, but stopping statin pills based on unjustified belief may result in undesirable consequences.
The same is true of medicines’ written instructions. The documentation already contains all the adverse reactions that patients have received, including adverse reactions caused by drugs. If all anomalies are included, the problem may become more prominent. Therefore, only the direct side effects associated with the drug should be inserted scientifically.
What is important is that although the chance of diabetes occurring exists, patients taking statin benefit much more from the medication because it profoundly prevents cardiovascular incidents, while the possibility of developing diabetes is low. Statin is an excellent healing drug with exceptional qualities. The patient should not stop taking the medication for fear of potential side effects. Most symptoms do not seem to be directly related to the drugs.
<© Korea Biomedical Review, All rights reserved.>